Mental Illness Relapses When Medications Are Stopped

Free face of a child with eyes closed meditati...

Image by Pink Sherbet Photography via Flickr

Self-Care Tip #246 – Collaborate with your physician to change your medications.

It keeps happening.  People are stopping their medications and then getting more sick.  Recently it was Olivia.  I can always tell when she’s off medications – she personalizes things way more and she acts like a victim to many many random things.  She is irritable.

Olivia, did you stop your meds?

Olivia on medication was not a super easy-going person but she dropped much of the edge, her thoughts were clearer and she was able to see other people around her.  Today Olivia felt like her bullets were in place and about to fire.  She answered my question obliquely.

There are sooo many reasons I am better without those in me!   I used to not be able to feel God.  When I prayed, I didn’t sense His Spirit.  Besides, I’m doing fine.  There’s nothing wrong with me.  I’m happy!

The biggest bummer about getting into the scene after the medications were stopped verses before, when stopping them was just a consideration – is that the patient doesn’t see themselves clearly.  They don’t see how bad it’s gotten.  They can’t be objective largely because they are using the same organ that is ill to describe itself.  If I could have discussed it with her before she stopped her medication, she would have been in a healthier state and more able to weigh her risks and benefits of medication verses no medication.

Sometimes we do agree together, patient and physician, to stop medications and sometimes we don’t.  Doing it together is the key though.

Questions:  How do you work with someone who wants to come off their medication?  How about yourself?  Has this ever been a problem for you and if so, how did you deal with it?  Please tell me your story.